Anxiety After Stopping Birth Control: What You Need To Know

Anxiety is a mood disorder with physical and psychological effects. It impacts everyone differently but is usually characterized by intense feelings of worry and concern. Anxiety symptoms are wide-ranging and include “butterflies” in the stomach, difficulty concentrating, nausea, rapid heartbeat, shortness of breath, and light-headedness.

Evidence¹ shows that anxiety in women tends to fluctuate according to hormonal changes. Significant hormonal changes typically occur during puberty, the time period after giving birth, and during menopause. It is also very common for anxiety to increase before menstruation —as many as 5–8%¹ of women experience premenstrual dysphoric disorder (PMDD), a mood disorder that causes severe anxiety.

There is a strong link¹ between hormonal fluctuation and anxiety. Since hormonal contraceptives like the birth control pill, intrauterine device (IUD), injection, and implant work by changing your hormone levels, withdrawing them can trigger or worsen anxiety.

It can be worrying if you have anxiety symptoms after stopping hormonal birth control, but this is quite normal. Although anxiety is temporary for many women, it is helpful to know how long it might last and when to see a doctor

How hormonal birth control works

Hormonal contraceptives act on your hormones to prevent pregnancy. They contain synthetic versions of the sex hormones estrogen and progesterone and suppress the hormones your body produces naturally. These synthetic hormones work by tricking your body into thinking that you’re pregnant which stops ovulation. You can’t become pregnant without ovulating.

Depending on the method you use, contraceptives can contain just progestin (the synthetic version of progesterone) or a combination of progestin and estrogen. The most common hormonal birth control method² in the US is the combined oral contraceptive pill (COC) which contains both estrogen and progestin.

Why can stopping hormonal contraceptives cause anxiety?

When you stop taking hormonal contraceptives, your hormone levels change. This happens within days of stopping the birth control pill or removing the implant, but it may take a few months if you stop having contraceptive injections.

You might develop anxiety after stopping hormonal birth control for the following two reasons:

1. Hormonal fluctuations

Rising or falling hormone levels can trigger or worsen anxiety, which is why many women experience anxiety during puberty, before menstruation, after having a baby, and during menopause.

Stopping hormonal contraceptives affects your hormone levels as you are withdrawing synthetic hormones and allowing your natural hormones to rise. It can take up to six months for your hormone levels to settle down again.

2. Existing anxiety

Studies have shown that oral contraceptives may alleviate some symptoms of anxiety,³ so taking them for an extended period might suppress your symptoms if you had anxiety before. If this is the case, your anxiety symptoms may be uncovered and become noticeable when you stop taking the birth control pill.

If your anxiety continues for longer than a few months, this is a sign that you may have had anxiety before taking oral contraceptives. In this case, you should speak to a doctor or mental health professional about treatment. If your anxiety was temporary and caused by fluctuating hormones, it would probably have subsided sooner.

More research is needed about the link between hormonal contraception and anxiety. While some women find their existing anxiety improves on hormonal contraception, many others find it gets worse. Without more research, it’s difficult to know who will be at risk of worsened anxiety when taking hormonal contraceptives.

How long does it take for anxiety to go away after stopping birth control?

How long your anxiety lasts after stopping hormonal birth control depends on the cause.

If your anxiety was triggered by fluctuating hormones when you stopped birth control, your symptoms should ease as your hormones stabilize. This can take anywhere from four to six months, and longer if you were using long-lasting birth control, such as the injection.

If hormonal contraceptives were masking an existing anxiety disorder, your symptoms may persist even after your hormones have returned to normal levels.

How to manage anxiety after stopping hormonal contraceptives

If your anxiety is temporary and caused by fluctuating hormones, you might find the following methods help ease your symptoms while your hormones settle down. Keep in mind that these methods may not be as effective if you had pre-existing anxiety.

Take a vitamin B and folic acid supplement

Some evidence⁴ suggests that long-term use of oral contraceptives can lead to folate and vitamin B deficiencies which can worsen anxiety. Taking vitamin B and folic acid supplements for a few months after stopping your oral contraceptive might be helpful, as is a healthy and balanced diet.

Get moving

Keeping active has been shown⁵ to effectively alleviate anxiety symptoms, so try to exercise for the recommended 150 minutes each week.⁶ High-intensity exercise is proven to have the greatest effect on anxiety, so try to incorporate cardio exercises like running or high-intensity interval training into your routine.

Try mindfulness exercises

A 2013 trial⁷ found that meditating or following a mindfulness program can help reduce anxiety symptoms.

When to see a doctor about anxiety after stopping hormonal birth control

You should see a doctor if your anxiety lasts for longer than a few months after stopping hormonal contraceptives, if lifestyle measures do not ease your symptoms, or if your anxiety is severe enough to interfere with normal daily activities.

Your doctor will assess your health and symptoms and suggest treatment options like self-help strategies, medication, or talking therapies like cognitive behavioral therapy (CBT). They might also refer you to a psychiatrist.

The lowdown

When hormonal contraceptives are removed from your body (for example, when you stop taking the pill or your implant is removed), your hormone levels will fluctuate and take time to settle down. These hormonal fluctuations can trigger or worsen anxiety.

You might experience anxiety symptoms after stopping hormonal contraception because the medication was suppressing pre-existing anxiety. In this case, your symptoms might continue even after your hormone levels have settled and you will need to speak to your doctor or a psychiatrist.

Lifestyle strategies like exercising, eating a balanced diet, taking vitamin B and folic acid supplements, and practicing mindfulness can alleviate your symptoms while your hormones stabilize.



Join our email list

Want all the latest clinical trial and HealthMatch news in your inbox? We thought you might! Sign up below.